Wyoming, 2018High Wind in Wyoming, February 7 to 8, 2018
February 7 to 8, 2018 · NWS CYS · 26 events in 6 counties and zones
A tight pressure gradient and strong winds aloft produced high winds for the wind-prone areas of southeast Wyoming. Gusts of 60 to 70 mph were observed.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient and strong winds aloft produced high winds for the wind-prone areas of southeast Wyoming. Gusts of 60 to 70 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 7, 3:56 AM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 7, 3:56 AM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
356 AM MST Wed Feb 7 2018
.SHORT TERM...(Today through Thursday night)
Issued at 250 AM MST Wed Feb 7 2018
A slow warming trend will begin today with locally strong winds
across the wind prone areas being the primary forecast concern
through the middle of the week. Arctic front is currently along
the I-25 corridor early this morning with temperatures in the 20's
and teens, with single digits further to the northeast. Snowfall
has ended across the area with low clouds along and east of the
front. Current thinking is this front will move east of the I-25
corridor late this morning before rapidly retreating eastward by
this afternoon. Daytime temperatures will respond with highs
mostly in the 40's. Winds have been behaving across the Wind Prone
areas thus far this morning with gusts between 35 to 40 MPH in
the Arlington and Elk Mountain areas. Do not anticipate any last
minute High Wind headlines into Wednesday morning.
For tonight and Thursday, models show the arctic front close to
the Lusk and Chadron area with the boundary across far northeast
Wyoming and near the Black Hills. Because of this, kept
temperatures north of the Platte River valley below guidance.
Attention then shifts to winds, with models showing an increase in
low to midlevel subsidence late Thursday and Thursday evening with
700mb winds over 50 knots and a 100kt Pacific jet moving into
Wyoming. May need a High Wind Watch soon for at least the
Arlington zone as well as the I-80 summit late Thursday through
Thursday night. Want to see an additional model run before
committing to any watches or warnings since models yesterday were
more aggressive with winds early this morning. Highs on Thursday
will be pleasant and generally in the upper 40's to upper 50's,
warmest across extreme SE Wyoming and the southern NE panhandle.
Winds will spread into the high valleys and high plains on
Thursday, but do not anticipate gusts over 50 MPH at this time.
For Thursday night, all models show the arctic front making
another push southward with snow developing north of a line from
Douglas to Alliance Nebraska by sunrise Friday. Increased POP in
these areas between 30 to 60 percent.
.LONG TERM...(Friday through Tuesday)
Issued at 230 AM MST Wed Feb 7 2018
Arctic boundary forecast to lay just north of the Cheyenne CWFA
Friday morning and it pushes into the area through the late
morning. Going to see light snow break out across the northern
Panhandle and Niobrara County Friday morning and as the front
moves southwest, we should see increasing chances for snow across
a wider area. By Friday afternoon the front should lay along the
laramie Range with 700mb temperatures falling to -11C across the
northern Panhandle and -6C directly behind the front. Temperatures
falling through the day as the front moves in.
Confidence low on snow totals Friday night into Saturday as the
more consistent GFS is now trending towards the ECMWF solution. A
lot less precip for our area, at least initially.
Secondary shortwave set to move across the front Monday with
better chances for widespread snow Monday afternoon into Tuesday.
One thing for certain is it will be cold with 700mb temperatures
-13 to -14C and 850mb temperatures -8 to -10C behind the front.
Single digit to low teen highs behind the front for Saturday.
Slow warming for Sunday and Monday. Do think I may be too warm,
but had to match up with neighboring offices for Monday/Tuesday.
If we do get that widespread snow Monday/Tuesday, we can drop
probably 5-10 degrees off going highs.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 354 AM MST Wed Feb 7 2018
Some lingering low clouds (MVFR to IFR) over the southern
Nebraska Panhandle from Scottsbluff to Sidney should slowly move
off to the south as the early morning progresses. VFR all
locations after 15-16Z. No weather impacts for southeast Wyoming
and northern Nebraska airports today.
&&
.FIRE WEATHER...
Issued at 136 AM MST Wed Feb 7 2018
No Fire Weather concerns through the weekend. Mild temperatures
and drier conditions are expected Wednesday and Thursday as an
arctic cold front retreats east of the region. This front will
return to the area by the end of the week resulting in colder
temperatures and a good chance of accumulating snow Friday and
Saturday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 7, 3:20 AM MST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
320 AM MST Wed Feb 7 2018
WYZ101>119-081030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
320 AM MST Wed Feb 7 2018
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Strong winds are possible Thursday as a cold front approaches from
the north. Wind gusts in excess of 60 mph are possible for the
wind prone areas of southeast Wyoming Thursday.
Widespread and possibly moderate to heavy snow returns to
southeast Wyoming Friday as a cold front moves into the area.
Heaviest snow appears to be along the Interstate 80 corridor
Friday night into Saturday morning that may lead to impacts to
travel.
.Spotter information statement...
Spotter activation will not be needed today and tonight.
NEZ002-003-019>021-054-055-095-096-081030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
320 AM MST Wed Feb 7 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Widespread snow returns to the Nebraska Panhandle Friday as a
cold front moves into the area. Heaviest snow appears to be along
the Interstate 80 corridor Friday night into Saturday morning in
the southern Panhandle that may lead to impacts to travel.
.Spotter information statement...
Spotter activation will not be needed today and tonight.
High Wind, North Snowy Range Foothills
- When
- February 7, 7:00 AM MST to 1:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 07/1000 MST.
High Wind, North Snowy Range Foothills
- When
- February 7, 7:35 AM MST to 12:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 07/0950 MST.
High Wind, North Snowy Range Foothills
- When
- February 7, 8:10 AM MST to 9:55 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 07/0940 MST.
High Wind, North Snowy Range Foothills
- When
- February 7, 8:45 AM MST to 12:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- February 7, 9:00 AM MST to 10:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 07/0945 MST.
High Wind, North Snowy Range Foothills
- When
- February 8, 2:30 AM MST to 4:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 08/1335 MST.
High Wind, North Snowy Range Foothills
- When
- February 8, 3:10 AM MST to 5:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 08/0315 MST.
High Wind, North Snowy Range Foothills
- When
- February 8, 3:10 AM MST to 3:15 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured peak wind gusts of 61 mph.
High Wind, South Laramie Range Foothills
- When
- February 8, 4:40 AM MST to 5:55 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 08/0440 MST.
High Wind, South Laramie Range Foothills
- When
- February 8, 6:00 AM MST to 8:15 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 8, 8:20 AM MST to 2:55 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 08/1015 MST.
High Wind, South Laramie Range Foothills
- When
- February 8, 8:20 AM MST to 8:25 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured peak wind gusts of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 8, 10:12 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was measured at Wheatland.
High Wind, North Snowy Range Foothills
- When
- February 8, 12:00 PM MST to 4:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 08/1240 MST.
High Wind, North Snowy Range Foothills
- When
- February 8, 1:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured a peak wind gust of 60 mph.
High Wind, North Snowy Range Foothills
- When
- February 8, 1:00 PM MST to 2:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak of 59 mph at 08/1350 MST.
High Wind, Laramie Valley
- When
- February 8, 1:15 PM MST to 1:55 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The UPR sensor at Rock River measured wind gusts of 58 mph or higher, with a peak gust of 61 mph at 08/1325 MST.
High Wind, South Laramie Range
- When
- February 8, 2:35 PM MST to 3:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 08/1500 MST.
High Wind, South Laramie Range
- When
- February 8, 2:45 PM MST to 3:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 08/1445 MST.
High Wind, South Laramie Range
- When
- February 8, 2:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor five miles east of Tie Siding measured a peak wind gust of 58 mph.
High Wind, East Platte County
- When
- February 8, 3:20 PM MST to 3:25 PM MST
- Where
- East Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured peak wind gusts of 60 mph.
High Wind, South Laramie Range
- When
- February 8, 3:35 PM MST to 6:35 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 08/1605 MST.
High Wind, South Laramie Range
- When
- February 8, 3:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured a peak wind gust of 58 mph.
High Wind, Laramie Valley
- When
- February 8, 4:00 PM MST to 6:30 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 08/1630 MST.
High Wind, South Laramie Range
- When
- February 8, 4:05 PM MST to 6:50 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- February 8, 6:15 PM MST to 7:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor 21 miles west-southwest of Cheyenne measured wind gusts of 58 mph or higher, with a peak gust of 64 mph at 08/1815 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, February 7, 2018$134,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, February 7, 2018$150,000 · 16 events
- Winter Weather in Massachusetts, February 7, 2018$240,000 · 4 events
- Damaging Winds in Alabama, February 7, 20182 injured · $103,000 · 55 kt wind · 2 events
- Winter Weather in Connecticut, February 7, 20181 injured · $100,000 · 1 event
- Winter Storm and Winter Weather in New York, February 7, 2018$80,000 · 9 events
- Tornado in Louisiana, February 7, 2018$25,000 · EF1 · 1 event
- Tornadoes and Hail in Alabama, February 7, 2018EF1 · 9 events
- Winter Weather in Virginia, February 7, 201828 events
- Winter Storm and Winter Weather in New York, February 7 to 8, 201827 events
- Winter Storm and Winter Weather in Maryland, February 7, 201817 events
- Heavy Snow in Maine, February 7, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739739, 739741, 739746, 739744, 739737, 739748, 739740, 739747, 739759, 739758, 739731, 739760, 739732, 739745, 739738, 739743, 739750, 739754, 739752, 739753, 739735, 739751, 739757, 739749, 739756, 739755.